Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 29, 2020, 4:18 AM CST for 8 counties in Kansas. It took effect at Feb 29, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2020, 4:18 AM CST (10:18 UTC)
- In effect from
- Feb 29, 2020, 12:00 PM CST
- Expired
- Feb 29, 2020, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WWUS83 KTOP 291018 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 418 AM CST Sat Feb 29 2020 KSZ021>023-035>038-054-291830- /O.NEW.KTOP.FW.W.0001.200229T1800Z-200301T0000Z/ Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon- 418 AM CST Sat Feb 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY NEAR 20 PERCENT, SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH, AND EXTREME DRY DORMANT FUELS, FOR FIRE WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 021, 022, 023, 035, 036, 037, 038, and 054. * WIND...South winds 15 to 25 MPH with some gusts to 40 MPH. * HUMIDITY...Around 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
101 WWUS83 KTOP 291933 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 133 PM CST Sat Feb 29 2020 KSZ021>023-035>038-054-010000- /O.CON.KTOP.FW.W.0001.000000T0000Z-200301T0000Z/ Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon- 133 PM CST Sat Feb 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY NEAR 20 PERCENT, SOUTH WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH, AND EXTREME DRY DORMANT FUELS, FOR FIRE WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 054... * AFFECTED AREA...Fire weather zones 021, 022, 023, 035, 036, 037, 038, and 054. * WIND...South winds 15 to 25 MPH with some gusts to 40 MPH. * HUMIDITY...Around 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
898 WWUS83 KTOP 292352 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 552 PM CST Sat Feb 29 2020 KSZ021>023-035>038-054-010100- /O.EXP.KTOP.FW.W.0001.000000T0000Z-200301T0000Z/ Clay-Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Lyon- 552 PM CST Sat Feb 29 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 021, 022, 023, 035, 036, 037, 038, AND 054... Although southerly winds will continue to be gusty this evening, temperatures have begun to fall and relative humidity values have been rising. Therefore, fire weather conditions will be improving so will let the red flag warning expire at 6 PM. $$ Drake
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 29, 3:06 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 29, 3:06 AM CST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Topeka KS 306 AM CST Sat Feb 29 2020 .SHORT TERM...(Today and tonight) Issued at 254 AM CST Sat Feb 29 2020 An upper level trough moving onshore across the Pacific Northwest will amplify the down stream H5 ridge across the central and northern Plains. Westerly mid-level flow across the central Rockies will cause a lee surface trough to deepen across the central and souther high Plains. The resulting increase in the surface pressure gradient across eastern KS, along with mixing of the PBL to about 880mb will allow southerly winds to increase to 15 to 25 MPH during the late morning and afternoon hours with gusts of 30 to 40 MPH possible during the afternoon hours. Afternoon dewpoints will mix-out into the upper 20s to lower 30s and with the strong WAA high temperatures will reach the mid to upper 60s with some 70 degree readings possible. Minimum RHs will drop to the 20-25 percent range across portions of Flint Hills from Pottawatomie and Riley county southward across Morris into western Lyon Counties. This area may flirt with extreme grassland fire danger at times during the afternoon hours. Most areas will see minimum RHs dropping into the 25 to 30 percent range. There may be a bit of evapotranspiration across south central KS that could moisten the boundary layer slightly. At this time I will hold off on issuing a Red Flag Warning, though if the PBL mixes a bit deeper across the Flint Hills, then the next shift may have to issue one. Southerly wind with a stronger LLJ will keep overnight lows mild with overnight lows only dipping down into the mid to upper 40s across east central KS, and upper 30s to lower 40s across northeast and north central KS. .LONG TERM...(Sunday through Friday) Issued at 254 AM CST Sat Feb 29 2020 Sunday through Sunday night, the upper level trough across the western US will shear apart with the northern stream member moving east across the northern Plains and the southern stream portion of the upper trough amplifying as it digs southward off the southwest CA coast. As the northern stream H5 trough shifts east across the northern and central Plains, low-level CAA will cause a surface front to push southward across the central Plains. The front may reach the northwest counties by late Sunday afternoon and then pass southward across the entire CWA during the evening hours. The richer moisture will advect northward across AR into southern MO, therefore, the front should pass through dry across east central KS Sunday evening. The NAM and RAP show stratus advecting northeast across east central KS Sunday morning and only slowly eroding eastward through the afternoon. If the stratus does hold through most of the afternoon hours, then High temperatures on Sunday may only reach the upper 50s to around 60 across east central KS. However, if the stratus scatters out through the mid and late afternoon hours, then highs may reach the upper 60s to around 70 degrees across east central KS. At this time I went with mid 60s. North central KS may only reach the lower 60s if the surface front is a bit faster moving to the southeast. North winds will advect a cooler airmass southward across the CWA Sunday night behind the surface front. Overnight lows will dip down into the lower to mid 30s. Monday through Monday night, The amplified southern stream upper low will track east across northern Mexico. A less amplified shorter wave length northern stream trough will dig southeast from western Canada into the the central Plains on Monday. There may be enough ascent ahead of this H5 trough for some light snow or snow mixed with rain across the northern half of the CWA Monday morning, with the precip transitioning to rain showers before shifting southeast into MO. North winds and cloud cover will keep highs in the 40s Monday afternoon. Tuesday through Wednesday night, the ECMWF, GFS and Canadian model solutions are in good agreement with moving the southern stream upper low over northern Mexico, east across southern TX. This will keep the heavier rainfall well south and southeast of the CWA. An upper level trough embedded within the northern branch of the jet will dig southeast across the Plains on Wednesday but the stronger ascent will remain northeast of the CWA, so expect dry conditions. Highs on Tuesday will warm back into the 50s, with lower 60s for highs on Wednesday. A weak front will pass southeast across the area Wednesday night, as the H5 trough digs southeast into the mid MS River Valley Thursday through Thursday night, a surface ridge will build southeast across eastern KS. Highs will be a few degrees cooler with lower to mid 50s. The surface ridge will shift southeast of KS overnight. Friday through Saturday a broad upper level ridge across the western conus will shift east across the Plains on Saturday. A lee surface trough across the central and southern high plans will also deepen causing winds to become southerly. Expect Highs to warm into the upper 50s to lower 60s on Friday with mid 60s to around 70 degrees on Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1123 PM CST Fri Feb 28 2020 A VFR forecast continues through the period. Winds with strong southerly flow increase by late morning and remain gusty through the afternoon. Do expect that winds begin to relax into the evening, but a little uncertain in how much sustained winds calm into the end of the period. The thinking right now is that LLWS conditions may be supported with a strong LLJ aloft overspreading the area. But the actual strength of those winds aloft are somewhat lower confidence at this time when compared to the surface wind speeds. Therefore, have decided to hold off on mentioning LLWS in the TAF forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...Drake
Hazardous weather outlook, Feb 29, 3:10 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 310 AM CST Sat Feb 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-010915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 310 AM CST Sat Feb 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A very high fire danger will occur this afternoon, due to gusty south winds and low relative humidity, combined with dormant and heavy fuel loads. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.